Gastroenterology Community
My mother has graves disease, very hypo right now, nauseated, found spo...
About This Community:

This forum is for questions regarding Gastroenterology issues such as Acid Reflux (GERD), Barretts Esophagus, Colitis, Colon/Bowel Disorders, Crohn's Disease, Diverticulitis/ Diverticulosis, Digestive Disorders and Stomach Pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

My mother has graves disease, very hypo right now, nauseated, found spot on liver and elevated bilirubin

I had to choose Liver as the topic, but there are numerous problems that I wanted to bring up.  7 years ago my mother was diagnosed with Graves disease.  They killed her liver and she has been taking Synthroid ever since.  Things seemed to be going pretty well over the years, if her levels were off ,her endo would adjust Synthroid accordingly.  About 3 months ago, she started feeling very week, what she described as "rubbery legs".  We didn't really know why, but she went to see her endo, got a blood test and this showed levels of hypothyroidism.  Not too high in comparison, but much more hypo than she has ever been.  So her doc increased her Synthroid from .88 micrograms to 100 micrograms 2 times a week.  88s 5 times and 100s 2 times a week.  She started getting very nauseated.  It started as just a few waves of nausea in her lower intestinal area, and then one day it hit her all at once.  She had severe anxiety, couldn't drive, extremely weak (especially in the pelvic area down through her legs), and she got very sick to her stomach.  This happened about a month ago, and she has not been better since.  During that time, the endo increased the 100s to 3 times a week rather than 2 times a week.  So she was taking 88s 4 times a week and 100s 3 times a week.  She has been doing this for almost 5 weeks and symptoms aren't much better.  Her nausea wakes her up in the middle of the night, is extremely bad in the morning, then typically dissipates as the day goes on.  Sometimes in the evening she has almost no nausea, but is still very weak. (dr.s say it can take up to 8 weeks for increase in Synthroid to start working).  She has given herself a lot of anxiety which could be contributing to the nausea but we just don't know.  She had an ultrasound done, a colonoscopy, an upper GI/endoscopy, CT scan, blood test for adrenal insufficiency.  Everything came back normal with the exception of a spot on her liver.  Very small which the dr. suspects is hemangioma, but doing another test just to check to make sure it's nothing else.  Her bilirubin is a little high, dr. said something about 100 being normal and hers was 101.  The nurse said this could be Gilberts disease.  We've heard all kinds of things- nausea is from anxiety or nausea has nothing to do with hypo, on and on and on.  She is very worried now that she has liver cancer because of the little spot and elevated bilirubin, though had she never been feeling sick, she never would have had these tests done to see.  She is more upset (as am I and my father) that the dr.s are focusing on the things that most likely are not contributing to her nausea.  I am mainly writing this so I can get some responses to possibly ease my mind and hers.  My father and I both think the nausea is stemming from hypothyroid (we heard that hypo can mimic other illnesses) and that her anxiety is feeding off this and making everything worse.  She is going in to have the little liver spot (which is just a few milimeters big) looked at again.  Also having a digestive emptying thing or something, and having a test done to test for celiac's (which I highly doubt caused any of this all of the sudden).  Anyone have any clue or anything to say that could put us at ease? Thank you!!  Also- she is 56 years old.  No known illnesses other than Grave's disease.  Non drinker except for a beer or glass of wine on special occassions.  History with some anxiety and despression.  
Related Discussions
3 Comments Post a Comment
Blank
1040442_tn?1255056662
I meant to say that her bilirubin was a 1.9.  the 101 was her blood sugar.
Blank
Avatar_f_tn
There is a forum here at MedHelp called Thyroid Disorders you can copy and paste your post over in there, too.  The nausea could be from the pills, she can take them with food or milk and that might help.  The weakness in the legs might be because her blood pressure is falling, which happens sometimes with hypothyroidism, so you may wish to take her to a different endocrinologist to get a second set of eyes on her thyroid numbers, do some more labs, doublecheck her medicine dose, that sort of thing.  Also, next time she gets nauseated, she can try taking an alka seltzer to settle her tummy.  And next time she feels anxious, tell her to do some real deep breathing for a few minutes, that will bring down her anxiety levels a couple notches.  
Blank
1040442_tn?1255056662
Thanks ggreg, I appreciate someone responding so quickly.  I will also post stuff on thyroid disorders page.  I was thinking the nausea could be from the pills as well, but two of her endo's told her it wasn't though cause.  I'm tired of doctors spewing out all the facts and not delving a little deeper into things to come up with other possibilities.  After begging her for a month to call her family doctor in order to prescribe her some anti-anxiety pills, she finally did.  She started taking xanax last night and for the first time she was waking up in the middle of the night and the morning NOT feeling sick.  My guess it that a majority of these issues is anxiety induced.  She's supposed to take two a day but only takes one because she's a pill-a-phobic.  Anyway, seems to work for now..until she has to do the rest of these tests.  Thank you again.

Take care
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Gastroenterology Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Digestive Answerers
Avatar_f_tn
Blank
CalGal
CA
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
Morecambe
Weybridge, United Kingdom
168348_tn?1379360675
Blank
ChitChatNine
974371_tn?1364538460
Blank
Margot49
Central Valley, CA
Avatar_n_tn
Blank
cnoevl21